Michigan, 2007

Hail in Michigan, June 26, 2007

June 26, 2007 · NWS MQT · 2 events in 1 county or zone

Thunderstorms dropped large hail over Wakefield on the evening of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Thunderstorms dropped large hail over Wakefield on the evening of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 26, 2:11 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 26, 2:11 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
411 PM EDT TUE JUN 26 2007

.SYNOPSIS...

UPPER AIR PATTERN CONSISTS OF A CLOSED 500 MB LOW WEST OF LAKE
WINNIPEG WITH A TROUGH INTO THE NORTHERN PLAINS AND RIDGING ACROSS
THE SOUTHERN U.S. AND TROUGHING INTO THE PACIFIC NW. THERE IS A
SHORTWAVE ACROSS WESTERN ONTARIO THAT KICKED OFF SOME SHOWERS AND
THUNDERSTORMS THIS MORNING AND SOME HAVE MADE THEIR WAY INTO WESTERN
LAKE SUPERIOR THIS AFTERNOON.

.SHORT TERM (TONIGHT AND WEDNESDAY)...

...MAIN FORECAST CONCERN IS SEVERE WEATHER TONIGHT...

NAM TAKES THE 500 MB LOW EAST TONIGHT AND BRINGS A SHORTWAVE ACROSS
THE CWA THIS EVENING. THE 500 MB LOW OPENS UP OVERNIGHT WITH THE
TROUGH QUICKLY DIGGING SE ON THU. THE SFC COLD FRONT WHICH IS OVER
WESTERN MN THIS MORNING WILL MOVE ACROSS THE CWA TONIGHT AND HEAD
SOUTH OF THE CWA ON WED. NAM SHOWING SOME 850-500 MB Q-VECTOR
CONVERGENCE MOVING ACROSS THE AREA TONIGHT AND THIS IS WEAK. PRIMARY
SEVERE WEATHER THREAT CONTINUES TO LOOK LIKE WIND WITH MULTICELLULAR
POSSIBILITIES AND LOOKS LIKE CONVECTION COUNLD BE IN A LINEAR LINE
ALONG THE COLD FRONT. THE SHEAR IS STRONG ENOUGH FOR WIND WITH HIGH
FREEZING LEVEL HEIGHTS AND HIGH WET BULB ZERO HEIGHTS. NARROW RIBBON
OF MOISTURE MOVES ALONG WITH THE COLD FRONT TONIGHT...SO BRIEF
PERIOD OF POPS LOOKS TO BE ON TRACK. FOR TONIGHT...THE COLD FRONT
MOVES THROUGH AND WILL BRING A BRIEF PERIOD OF NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE AREA AND THIS SHOULD LAST FOR ABOUT 6 HOURS AS
IT MOVES TO THE EAST. WILL HAVE POPS IN THE EAST ALL NIGHT AND IN
THE FAR WEST THROUGH THIS EVENING. WILL CONTINUE POPS INTO WED
MORNING OVER THE EAST. OVERALL...DID NOT MAKE TOO MANY CHANGES TO
THE GOING FORECAST.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

HIGH PRESSURE BUBBLING IN FROM THE CENTRAL CONUS ON WEDNESDAY WILL
CONTINUE TO STRENGTHEN THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND. FOR WEDNESDAY NIGHT...SKIES WILL CLEAR OUT PRETTY WELL
BEHIND THE DEPARTING COLD FRONT WITH VERY LIMITED UPPER LEVEL
MOISTURE. AS FOR FOG CONCERNS ON THE LAKE...WITH DECENT NORTHERLY
WIND...AND REALLY ONLY THE NAM SHOWING LOW LEVEL MOISTURE...DECIDED
FOR NOW TO OPT OUT OF FOG FOR THE LAKE ON WEDNESDAY NIGHT.

H85 TEMPERATURES ON THURSDAY LOOK TO BE AROUND 6C WITH A SLIGHT
WARMING FOR INLAND LOCATIONS ON FRIDAY. MOISTURE THROUGH THE COLUMN
LOOKS LIMITED...SO KEEPING PC SKIES IS A GOOD STRATEGY. MIXING UP TO
AROUND 5 OR SO THOUSAND FEET EACH AFTERNOON...COMBINED WITH THOSE
AFOREMENTIONED LIGHT WINDS ON SAT AND WEAK PRESSURE GRADIENTS...MAY
SET UP A LAKE BREEZE SITUATION OVER THE WEEKEND.

THE 25/12Z ECMWF AND THE 26/00Z RUN....ALONG WITH THE 00Z CANADIAN
AND 06Z GFS/DGEX ARE IN DECENT AGREEMENT THROUGH SUNDAY...SHOWING
TROUGHING OFF THE WEST AND EAST CONUS COASTS...ALONG WITH AN OMEGA
BLOCK EXTENDING CLEAR UP INTO HUDSON BAY FROM THE FOUR
CORNERS/SOUTHERN PLAINS. LOCALLY RUN HEMI WRF IS THE LONE
DIESSENTOR...DEPICTING ZONAL FLOW WITH SLIGHT TROUGHINESS ACROSS
CENTRAL CONUS BY 00Z MON. WILL IGNORE THAT MODEL...AND INSTEAD FOCUS
ON THE SLIGHT DIFFERENCES IN LOCATION AND STRENGTH OF THE RIDGING
AFTER 12Z SUN...WHEN SHORTWAVES ROTATING AROUND THE TOP OF THE RIDGE
WILL BREAK UP THE FINE WEATHER PRESENT FOR THE PRECEDING DAYS.

IF THE 25/12Z ECMWF IS CORRECT...AT 12Z MON...SURFACE HIGH WILL BE
SITTING ON THE SOUTHERN END OF JAMES BAY...WHILE THE 06Z GFS HAS
SURFACE HIGH MUCH FARTHER SOUTH OVER THE LOWER GREAT LAKES. BOTH
MODELS ARE IN AGREEMENT REGARDING POSITION OF THE LOW OVER THE
NORTHERN PLAINS. HOWEVER...LOOKING AT THE 00Z ECMWF AND AND 06Z GFS
BY 00Z TUE...BOTH MODELS SHOW SHORTWAVE ENERGY OVER THE UPPER GREAT
LAKES WITH LOW PRESSURE OVER THE NORTHERN PLAINS AND A SURFACE HIGH
NEAR THE DELMARVA PENINSULA.

SO...WITH THE FLATTENING RIDGE OF BOTH THE GFS AND ECMWF ON MONDAY
AND TUESDAY OF NEXT WEEK...AND THE ECMWF PREFERENCE TO KEEP THE
WARM FRONT JUST TO THE SOUTH OF THE CWFA...WHILE THE GFS HAS THE
WARM FRONT (THEREFORE THE PRECIPITATION) TO THE NORTH...AND HPC
PREFERED THE ECMWF SOLUTION...AND GIVEN THE UNCERTAINTY PRESENT IN
THE FRONTAL LOCATION...DECIDED CHANCE POPS FOR THE 12Z TO 12Z
MON-TUE TIME PERIOD SOUNDED RESONABLE.

&&

.AVIATION (FOR 18Z TAF ISSUANCE)...

VFR CONDITIONS WILL CONTINUE AT BOTH PLACES THROUGH LATE THIS
AFTERNOON. AS THE COLD FRONT NEARS THIS EVENING...THERE WILL BE A
BRIEF PERIOD OF SOME SHOWERS AND THUNDERSTORMS...BUT CIGS SHOULD
STAY MOSTLY VFR AS IT MOVES ACROSS WITH BRIEF MVFR AND POSSIBLY IFR
CIGS AND VIS IN THE HEAVIER STORMS. LOW CHANCE OF THIS NOW AND WILL
NOT PUT IN TAFS. AFTER 06Z...VFR AND DRIER CONDITIONS RETURN TO BOTH
PLACES. THERE EXISTS A THREAT OF DAMAGING WINDS WITH SOME OF THE
STRONGER STORMS.

&&

.MARINE (FOR 4 PM ISSUANCE)...

WARM HUMID AIR...LEADING TO AREAS OF FOG OVER THE LAKE...WILL REMAIN
ACROSS THE AREA UNTIL THE PASSAGE OF A COLD FRONT TONIGHT.  THE FRONT
WILL BRING SHOWERS AND THUNDERSTORMS ACROSS LAKE SUPERIOR LATE THIS
AFTERNOON AND TONIGHT. GUSTY WEST WINDS WILL ACCOMPANY THE FRONT AS
IT MOVES THROUGH THE REGION. BEHIND THE COLD FRONT...WESTERLY WINDS
WILL PRODUCE HIGHER WAVES BEFORE WINDS DIMINISH AND WAVES SUBSIDE
ON THURSDAY AND FRIDAY.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE...MICHELS
EXTENDED...JLL
Hazardous weather outlook, Jun 26, 2:05 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
405 PM EDT TUE JUN 26 2007

MIZ001>007-009>014-084-085-271200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
405 PM EDT TUE JUN 26 2007 /305 PM CDT TUE JUN 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG A COLD
FRONT MOVING INTO UPPER MICHIGAN FROM MINNESOTA AND NORTHWEST
WISCONSIN LATE THIS AFTERNOON AND EARLY THIS EVENING. THE
THUNDERSTORMS WILL MOVE EAST ACROSS WESTERN AND CENTRAL UPPER
MICHIGAN THIS EVENING...AND REACH EAST CENTRAL UPPER MICHIGAN JUST
AFTER MIDNIGHT. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING
WINDS AND SMALL HAIL. A FEW STORMS MAY CONTAIN HAIL UP TO QUARTER
SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AND REPORTS ARE ALWAYS
APPRECIATED. PLEASE PHONE IN YOUR REPORTS TO 906-475-5212 OR SEND
US YOUR REPORT FROM OUR INTERNET HOMEPAGE AT WWW.WEATHER.GOV/MQT
(ALL LOWERCASE).

LSZ221-241>248-263-264-271200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
405 PM EDT TUE JUN 26 2007 /305 PM CDT TUE JUN 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG A COLD
FRONT MOVING INTO UPPER MICHIGAN FROM MINNESOTA AND NORTHWEST
WISCONSIN LATE THIS AFTERNOON AND EARLY THIS EVENING. THE
THUNDERSTORMS WILL MOVE EAST ACROSS WESTERN LAKE SUPERIOR LATE
THIS AFTERNOON AND EVENING...AND REACH EASTERN LAKE SUPERIOR BY
MIDNIGHT. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS
AND SMALL HAIL. A FEW STORMS MAY CONTAIN HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-271200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
405 PM EDT TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG A COLD
FRONT MOVING INTO UPPER MICHIGAN FROM MINNESOTA AND NORTHWEST
WISCONSIN LATE THIS AFTERNOON AND EARLY THIS EVENING. THE
THUNDERSTORMS WILL MOVE EAST ACROSS WESTERN AND CENTRAL UPPER
MICHIGAN THIS EVENING...AND REACH NORTHERN LAKE MICHIGAN BY MIDNIGHT.
SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND SMALL
HAIL. A FEW STORMS MAY CONTAIN HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLL

In the hours before

Special weather statement, Jun 26, 2:39 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
439 PM EDT TUE JUN 26 2007

MIZ001-270000-
KEWEENAW-
INCLUDING THE CITY OF...COPPER HARBOR
439 PM EDT TUE JUN 26 2007

...LINE OF STRONG THUNDERSTORMS MOVING TOWARD ISLE ROYALE...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS MOVING EAST AT 30 MPH
THROUGH NORTHEAST MINNESOTA. IF THIS LINE HOLDS TOGETHER...THE
STORMS WILL REACH ISLE ROYALE BY 700 PM EDT. STRONG WIND GUSTS IN
EXCESS OF 60 MPH AND LARGE HAIL MAY OCCUR AS THE LINE CROSSES ISLE
ROYALE BETWEEN 7 PM AND 8 PM.

KC

The radar

The Duluth radar (KDLH), 179 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gogebic

When
June 26, 4:50 PM CST
Where
Gogebic County, Wakefield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.470, -89.920

Hail, Gogebic

When
June 26, 5:13 PM CST
Where
Gogebic County, Wakefield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.470, -89.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41898, 41899.